Hail, Pulaski
- When
- April 29, 1:32 PM EST
- Where
- Pulaski County, 9.38 mi W of Alum Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.180, -80.990
An upper level disturbance passed through the region during the heating of the afternoon. some of which reached severe criteria producing hail ranging from penny to quarter size and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level disturbance passed through the region during the heating of the afternoon. The result was the formation of thunderstorms...some of which reached severe criteria producing hail ranging from penny to quarter size and damaging winds. Very heavy rain also accompanied the storms. One location experienced flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 12:45 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT WED APR 29 2009 .SYNOPSIS... A COLD FRONT IS GOING TO STALL AND DISSIPATE OVER THE CAROLINAS BY THURSDAY. ANOTHER FRONT WILL CROSS THE AREA SATURDAY...AND AGAIN STALL JUST SOUTH OF THE FORECAST AREA. THE NET RESULT WILL BE UNSETTLED WEATHER THROUGH THIS UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED FORECAST WILL KEEP HIGHEST POPS OVER THE WRN CWA FROM THE NRV NORTHWEST INTO SE WV...WITH LESS IN THE SOUTHEAST. A SHORTWAVE WILL MOVE IN FROM THE WEST SHORTLY ACROSS THE NC MTNS AND WITH SOME SOLAR INSOLATION...EXPECTING ISOLATED TO SCATTERED CONVECTION TO FIRE UP IN THE PIEDMONT AFTER 4-5 PM. OTHERWISE...KEPT THE FORECAST IS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... WITH LOSS OF SOLAR HEATING THIS EVENING...SURFACE FRONT WILL SURGE SOUTH INTO THE CAROLINAS BEFORE STALLING...AND THEN WASHING OUT ALTOGETHER THURSDAY. NORTHEAST WINDS TONIGHT WILL BRING COOLER AIR INTO THE AREA WITH AREA OF STRATUS FORMING IN THE STABLE AIRMASS EAST OF THE BLUE RIDGE. QPF THREAT TONIGHT IS QUESTIONABLE. THINK BEST POPS WILL RESIDE FAR WEST WHERE INSTABILITY WILL LINGER THE LONGEST. SHOWERS AND OR DRIZZLE ARE POSSIBLE EAST...ESPECIALLY ALONG THE BLUE RIDGE WHERE STRATUS AND THE EVENTUAL DEVELOPMENT OF UPSLOPE EASTERLY LOW LEVEL FLOW WILL DEVELOP. TEMPS TONIGHT NOT MUCH OF A CHALLENGE WITH COOL NORTHEAST FLOW DEVELOPING ACROSS THE ENTIRE CWA. HOWEVER...HIGH TEMPS THURSDAY COULD EASIALLY BE A BUST PENDING AMOUNT OF RETURN FLOW THAT DEVELOPS AFTER THE FRONTAL DEMISE. ATTM...AND BASED ON CLIMATOLOGY OF WEDGE THAT TYPICALLY DEVELOPS BEHIND BACKDOOR FRONTS...THINK AREAS ALONG AND JUST EAST OF BLUE RIDGE WILL REMAIN STUCK IN COOL WEDGE OF AIR THURSDAY...WITH HIGHEST CONFIDENCE OF THIS SCENARIO IN THE NORTHEAST CWA...ROA/LYH AND ALONG BLUE RIDGE PARKWAY. THE COOLER NAM MOS IS PREFERRED IN THIS SCENARIO. ELSEWHERE...ESPECIALLY FAR WESTERN CWA...WEDGE WILL ERODE THE QUICKEST...AND RESULT IN WARMER TEMPS THERE. SHOWER THREAT WILL LINGER PER LINGERING MOISTURE...BUT UNLESS WE CAN DEVELOP SOME INSTABILITY AROUND THE PERIMITER OF THE COOL WEDGE...DONT EXPECT ANY SUBSTANTIAL QPF AS ISENTROPIC LIFT IS NOT FORECAST TO BE THAT GREAT EITHER. STABLE AIR SHOULD ERRODE COMPLETELY FRIDAY AS RETURN FLOW DEVELOPS IN RESPONSE TO A DIGGING NORTHERN STREAM SHORT WAVE THAT MOVES INTO THE WESTERN GREAT LAKES BY FRIDAY AFTERNOON. AS A RESULT...LOOK FOR WARMER TEMPERATURES FRIDAY...AND THIS WARM UNSTABLE AIR COULD FUEL A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE NORTHWEST CWA CLOSER TO THE BETTER DYNAMICS ALOFT. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... LEANED TOWARD THE ECMWF SOLUTION FOR THE LONG TERM PORTION OF THE FORECAST...WHICH KEEPS A SPLIT FLOW OVER THE US THROUGH THE PERIOD...WITH OUR FORECAST AREA MAINLY INFLUENCED BY A LARGE EASTERN CANADA LOW...WHICH WILL RESULT IN A POTENTIALLY WET PERIOD WITH A SERIES OF FRONTAL PASSAGES. 00Z/28 ECMWF AND CANADIAN MODELS ARE SLOWER THAN THE GFS WITH NORTHERN STREAM WAVE THAT PASSES THROUGH THE GREAT LAKES SATURDAY. AS THIS WAVE MOVES EAST...IT WILL BRING A COLD FRONT THROUGH SATURDAY PROVIDING PRECIP TO MOST OF THE FORECAST AREA AND INCREASED POPS. ONCE THE FRONT PASSES...EXPECT ONLY BRIEF RESPITE FROM PRECIP CHANCES SATURDAY NIGHT...BEFORE A SERIES OF SHORT WAVES MOVE THROUGH IN SOUTHWEST FLOW AND 850MB BAROCLINIC ZONE ESTABLISHES ITSELF SOMEWHERE OVER/NEAR THE FORECAST AREA SUNDAY. IF ECMWF IS CORRECT...TEMPERATURES WILL WARM ABOVE NORMAL MONDAY AS A WARM FRONT PASSES EARLY...BEFORE NEXT COLD FRONT PASSES LATE MONDAY/MONDAY NIGHT BRINGING ANOTHER GOOD CHANCE OF PRECIP. WITH THE ECMWF PIVOTING ANOTHER NORTHERN STREAM SHORTWAVE AROUND EASTERN CANADA LOW...THIS SHOULD KEEP COLD FRONT TO THE SOUTH TUESDAY AND BRING SLIGHTLY COOLER TEMPERATURES. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... BACKDOOR FRONT ALREADY WELL INTO NC WITH EASTERLY FLOW. CIGS ARE GOING TO STAY VFR THROUG THE AFTERNOON FROM ROA-LYH-DAN SOUTH...WITH MVFR TO OCNL IFR CIGS OVER THE LWB CORRIDOR INTO THE VA HIGHLANDS. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP FURTHER EAST INTO THE BLUE RIDGE...AND PIEDMONT BY LATE THIS AFTERNOON. HOWEVER...COVERAGE OF THUNDER WILL BE SUCH THAT I WILL NOT INCLUDE IN TAFS EXCEPT ADD CB TO DANVILLE...AS STABLE AIR WILL SINK SOUTH TO THE ROA-LYH AREA BY THE TIME SHOWERS MAKE IT IN. BLF/LWB WILL SEE CIGS IN THE MVFR TO IFR RANGE LATER THIS EVENING...WITH THE EASTERLY FLOW DROPPING THE REST OF THE TAF SITES DOWN TO IFR/LOW END MVFR OVERNIGHT. KEPT ROANOKE JUST ABOVE IFR...BUT SOME SUB-MVFR CIGS ARE POSSIBLE ALONG WITH VSBYS IN THE 3-5SM RANGE WITH DRIZZLE. CIGS WILL BEGIN TO RISE IN THE BLF/LWB AREA LATE THIS PERIOD WHILE THE AIRPORTS ALONG/EAST OF THE NEW RIVER VALLEY AND ROANOKE AREA STAY IN THE LOW END MVFR/HIGH END IFR RANGE THANKS TO SE FLOW AND WEDGE. CONDITIONS SHOULD IMPROVE AT ALL LOCATIONS TOWARD THU AFTERNOON-THU NIGHT...AS THE WEDGE BREAKS AND STRONG SW FLOW BRINGS IN WARMER AIR AHEAD OF THE NEXT FRONT. THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER FRONT ARRIVES AND SETS UP ACROSS THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM/WP NEAR TERM...KK/WP SHORT TERM...PM LONG TERM...PH AVIATION...PM/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT WED APR 29 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED APR 29 2009
VAZ007-009-010-012-013-015-016-291900-
BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
230 PM EDT WED APR 29 2009
...THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE
COUNTIES...
AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF BURKES GARDEN TO 7 MILES NORTHEAST OF MARION...MOVING
NORTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR COMERS ROCK AROUND 235 PM...MARION
WYTHEVILLE AROUND 245 PM AND SUITER AROUND 300 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3727 8113 3711 8114 3712 8082 3682 8087
3667 8140 3703 8155
EXPERIMENTAL
KMThe Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
7 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew a tree down on Carsonville Road. Damage values are estimated.
Penny size hail covered the ground.
Nickel size hail covered the ground.
Heavy thunderstorm rains caused Turkey Fork to flow out of its banks along Spring Valley Road.
Hail up to the size of quarters fell continuously for 20 minutes. It covered the ground on the south side of the city along Route 89.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167610, 167611, 167612, 167613, 167614, 167618, 167615, 167617, 167616.